Opana Overdose

Opana Addiction Hotline

24/7, Toll-Free, Confidential

844-207-6576
Opana is the brand name version of oxymorphone hydrochloride. Opana is an analgesic narcotic that’s prescribed to treat moderate to severe pain. Opana is derived from morphine but is significantly more potent. The risk of addiction and overdose is very high with Opana use.

Common side effects associated with regular Opana use include headache, drowsiness, nausea, vomiting, agitation, dry mouth, heart palpitations, rapid heart rate, cardiac, arrest, low blood pressure (hypotension), high blood pressure (hypertension), and sedation. Other adverse effects include dizziness, fever, itching, constipation, chest pain (angina), slow heart rate (bradycardia), coma, flushing of the skin, swelling of the extremities (edema), nervousness, confusion, disorientation, dehydration, indigestion, decreased appetite, shortness of breath (dyspnea), and lightheadedness.

Even when the drug is taken as prescribed, Opana carries a relatively high potential for abuse. People who recreationally abuse the drug commonly crush, melt, and inject Opana. The extended-release version of Opana can be especially dangerous when it is abused in this way.

In 2015, emergency action was taken by state officials after an outbreak of HIV occurred in Austin, Indiana after people were injecting oxymorphone. In 2017, the manufacturers of Opana voluntarily removed Opana Extended-Release from the market due to the high rates of overdose associated with the illicit use of the drug.

Opana Overdose
Opana is a powerful central nervous system depressant. It affects the brainstem by inhibiting its ability to moderate automatic breathing. Normally, the brainstem controls the urge to breathe by monitoring carbon dioxide levels in the blood. When carbon dioxide levels become too high, the brainstem signals for the lungs to breathe.

In the event of an opioid overdose, this mechanism can become disabled. Severe respiratory depression is the primary risk factor associated with Opana overdose. It can ultimately lead to catastrophic organ failure, permanent paralysis, brain damage, and death. The other two most significant signs of Opana overdose are decreased levels of consciousness and pinpoint pupils.

Decreased levels of consciousness, pinpoint pupils, and severe respiratory depression are commonly referred to as the “opioid overdose triad.” These signs are present in nearly all opioid overdose cases and can be used to quickly evaluate for opioid overdose in an emergency setting. When the pupils are totally constricted, they are referred to as “pinpoint” pupils. The pupils will typically be unresponsive even to dramatic changes in light. As the overdose progresses and hypoxia (oxygen deprivation) sets in, the pupils will change from being fully constricted to fully dilated.

Clinically significant decreased levels of consciousness are the third leg of the opioid overdose triad. In this state, the patient is unaware of their surroundings. The individual may deteriorate rapidly from being fully alert and oriented to being borderline unconscious in minutes. Other signs of Opana overdose can include muscle flaccidity, weakness, cold/clammy skin, and blue fingernails and lips.

The amount of Opana necessary to overdose depends on each patient’s unique rate of metabolism. Factors that impact toxic dose levels include age, weight, body fat percentage, genetic variations, and opioid tolerance. Liver and kidney health are also significant contributing factors.

Patients who are not opioid-tolerant should initially be prescribed no more than 10 mg to 20 mg orally every four to six hours. Doses may be increased as needed at 5 mg increments until the minimum effective dose is reached. “Opioid-tolerant” is defined as taking the equivalent of 30 mg of oxycodone or 60 mg of morphine for at least a week prior to administration.

In the event of an Opana overdose, the administration of an opioid antagonist will be necessary as long as clinically significant respiratory depression is present. If clinically significant respiratory depression is not present, the administration of naloxone can actually lead to further complications. Naloxone rapidly reverses the effects of narcotic opioids. Several doses of naloxone may be needed in cases of severe Opana overdose.

The priority for treating an overdose should be to ensure adequate breathing by securing and protecting the patient’s airway while providing assisted or controlled ventilation as needed. This may require the placement of an endotracheal tube or the use of a bag-valve mask. Oxygen therapy and the use of vasopressors can help treat pulmonary edema and cardiovascular depression.

If you or someone you love is struggling with an opioid abuse disorder, The Recovery Village is available to answer any questions you may have. Visit us online at www.TheRecoveryVillage.com or call toll-free at 855-548-9825 to learn more about recovery resources in your area.

Opana Overdose
How Would You Rate This Page?